Alabama, 2022Hail and Damaging Winds in Alabama, August 6, 2022
August 6, 2022 · NWS HUN · 7 events in 2 counties and zones
Clusters of thunderstorms developed around midday in north central Alabama, expanding in coverage and intensifying through the afternoon. These were pulse-type summertime thunderstorms, with very heavy downpours in a short period of time, leading to ponding of water.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms developed around midday in north central Alabama, expanding in coverage and intensifying through the afternoon. These were pulse-type summertime thunderstorms, with very heavy downpours in a short period of time, leading to ponding of water. One of the thunderstorms produced half dollar sized hail in eastern Limestone County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 6, 2:28 PM CST, 4 minutes earlier.
Area forecast discussion, Aug 6, 2:28 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
328 PM CDT Sat Aug 6 2022
...New NEAR TERM, SHORT TERM, LONG TERM...
.NEAR TERM...
(Tonight)
Issued at 328 PM CDT Sat Aug 6 2022
Isolated to scattered convection continues to develop underneath a
weakening upper level ridge centered over northeastern Tennessee
and southwestern Virginia. SBCAPE, MUCAPE, and low level lapse
rates are conducive for a few strong storms that could produce
frequent lightning, wind gusts to 50 mph, and heavy downpours this
afternoon into the early evening hours over northern Alabama and
southern middle Tennessee before dissipating. Clearing late this
evening and overnight should allow temperatures to drop into the
lower 70s. At this time, winds should stay up enough outside of
valley locations to keep fog at bay. However, in sheltered valley
locations, some patchy fog could occur towards day break on
Sunday.
&&
.SHORT TERM...
(Sunday through Tuesday)
Issued at 328 PM CDT Sat Aug 6 2022
Expect scattered showers and thunderstorms to continue on the west
side of the weakening upper ridge on Sunday through Tuesday as
well. Some models hint at a prefrontal toughs axis focusing some
more widespread precipitation chances on Monday. Again, instability
and DCAPE values look high enough for a continued threat of strong
thunderstorm capable of producing winds gusts around 50 mph, frequent
lightning, and locally heavy rainfall. We will have to watch for
the potential for some minor localized flooding occurring during
that period. There should be enough morning sunshine for highs to
reach the 90 to 95 degree range in some locations west of the I-65
corridor through Monday. Tuesday may be a tad cooler than that.
&&
.LONG TERM...
(Tuesday night through Saturday)
Issued at 328 PM CDT Sat Aug 6 2022
Tuesday night a strong front is shown pushing south into northern
Alabama. This front very slowly moves southeast and keeps much of
the area wet through Thursday. This should keep highs a bit cooler
than earlier in the week, for now only have highs reaching the mid
80s to around 90 degrees. It will remain humid though. Flooding
may become more of a widespread issue during that period.
A break in the rainy pattern returns briefly Saturday night into
Sunday night. However, GFS puts the area more in northwesterly
flow and brings disturbances into the area early next week. ECMWF
keeps the overall eastward extension of the upper ridge centered
over Kansas and Oklahoma areas. So for now stuck close to a blend
of data, keeping isolated to scattered showers and thunderstorms
in the forecast. It should be a bit warmer with more sunshine
expected with highs climbing back into the upper 80s to lower
90s.
&&
.AVIATION...
(18Z TAFS)
Issued at 1249 PM CDT Sat Aug 6 2022
VFR conditions are expected to be predominant at both TAF sites
through the TAF period. However, included VCTS at both sites this
afternoon. At KHSV, have higher confidence that -TSRA could
directly impact that terminal between 22Z and 01Z with some MVFR
conditions. Expect this activity to end early this evening at
both terminals.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...KTW
SHORT TERM....KTW
LONG TERM....KTW
AVIATION...KTW
Hazardous weather outlook, Aug 6, 1:43 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
243 PM CDT Sat Aug 6 2022
ALZ001>010-016-TNZ076-096-097-071945-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
243 PM CDT Sat Aug 6 2022
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms will be possible before
dissipating early this evening. A few of these storms could be
strong with gusty winds of up to 50 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered to possibly numerous thunderstorms are forecast each day
through Thursday, with storm coverage highest during the afternoon
and early evening hours. Due to the slow-moving nature of the
thunderstorms, locally heavy rainfall will be the primary risk. A
few stronger storms could produce wind gusts up to 50 mph and
frequent lighting.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
20
Thunderstorm Wind, Madison
- When
- August 6, 2:32 PM CST
- Where
- Madison County, 2.55 mi WNW of Normal
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.797, -86.620
A tree fell onto powerlines on Juniper Drive.
Thunderstorm Wind, Madison
- When
- August 6, 2:35 PM CST
- Where
- Madison County, 1.88 mi NW of Normal
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.798, -86.605
Powerlines were reported down on Teton Drive.
Hail, Madison
- When
- August 6, 3:00 PM CST
- Where
- Madison County, 1.18 mi SSE of Nebo
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.754, -86.762
Reports of quarter size hail near Madison.
Hail, Madison
- When
- August 6, 3:00 PM CST
- Where
- Madison County, 1.18 mi SSE of Nebo
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.754, -86.762
Reports of quarter size hail near Madison.
Hail, Limestone
- When
- August 6, 3:05 PM CST
- Where
- Limestone County, 2.68 mi NW of Capshaw
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.800, -86.830
Half dollar sized hail was reported at this location.
Thunderstorm Wind, Limestone
- When
- August 6, 3:05 PM CST
- Where
- Limestone County, 2.68 mi NW of Capshaw
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.800, -86.830
Shingles were knocked off a roof near the intersection near East Limestone and Nick Davis Roads.
Hail, Limestone
- When
- August 6, 3:08 PM CST
- Where
- Limestone County, 2.68 mi NW of Capshaw
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 34.800, -86.830
Nickel size hail fell at Juanita Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 6 to 8, 20226 deaths · 5 events
- Damaging Wind in Nebraska, August 6, 2022$400,000 · 61 kt wind · 1 event
- Flash Flood and Dust Storm in Arizona, August 6, 2022$100,000 · 61 kt wind · 5 events
- Damaging Wind in Missouri, August 6, 2022$100,000 · 50 kt wind · 1 event
- Damaging Winds in North Carolina, August 6, 2022$50,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strikes in Virginia, August 6, 2022$33,000 · 50 kt wind · 5 events
- Flash Flood in Indiana, August 6, 2022$30,000 · 1 event
- Damaging Wind and Heavy Rain in Iowa, August 6 to 7, 202252 kt wind · 17 events
- Flash Flooding and Debris Flow in Kentucky, August 6, 20229 events
- Excessive Heat and Heat in Wisconsin, August 6, 20229 events
- Flash Flooding and Damaging Winds in Colorado, August 6, 202276 kt wind · 9 events
- Flash Flooding and Hail in Kentucky, August 6 to 7, 20221 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046071, 1046204, 1071192, 1071193, 1046070, 1046207, 1046208.